Alert archive / North Dakota / Snow Advisories in 2007

Snow Advisory 6, NWS Bismarck, ND

April 2, 200711 counties in North Dakota

NWS Bismarck, ND issued this snow advisory at Apr 2, 2007, 3:40 AM MDT for 11 counties in North Dakota. It took effect at Apr 2, 2007, 12:00 PM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2007, 3:40 AM MDT (09:40 UTC)
In effect from
Apr 2, 2007, 12:00 PM MDT
Expired
Apr 3, 2007, 3:26 AM MDT
In force
15 hr
Issued by
NWS Bismarck, ND

Counties Dunn County, ND, Foster County, ND, McHenry County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Sheridan County, ND, Wells County, ND, Williams County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this snow advisory went out at Apr 2, 3:10 AM MDT, 30 minutes earlier.

Area forecast discussion, Apr 2, 3:10 AM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CDT MON APR 2 2007

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
MAIN FORECAST CONCERN/HIGHLIGHT IN THE SHORT TERM WILL STAY FOCUSED
ON THE IMPENDING WINTER STORM SET TO IMPACT WESTERN AND CENTRAL
NORTH DAKOTA TODAY INTO TUESDAY MORNING. HAVE FOLLOWED NATIONAL
GUIDANCE AND LEANED MORE CLOSELY WITH THE GFS SOLUTION.

CURRENTLY...THE NORTHERN PLAINS IS BRIEFLY IN BETWEEN STORM SYSTEMS
THIS EARLY MONDAY MORNING...WITH A SHORT WAVE RIDGE ADVECTING EAST
ACROSS THE STATE. LOW CLOUDS ACROSS THE FORECAST AREA IS HELPING TO
KEEP TEMPERATURES ABOVE THE FREEZING MARK. THE STORM SYSTEM SET TO
HIT THE REGION TODAY AND TONIGHT IS MOVING TOWARDS THE NORTHERN
ROCKIES REGION...A BIT SLOWER THAN WHAT MODELS PREVIOUSLY HAD
ADVERTISED. IN RESPONSE...SURFACE LOW PRESSURE IS DEVELOPING IN
SOUTHWEST MONTANA...ALONG WITH RAIN AND SNOW BEING OBSERVED IN ITS
PROXIMITY.

THE STORM SYSTEM WILL CONTINUE MOVING EASTWARD THIS MORNING TOWARDS
THE NORTHERN PLAINS...SPREADING PRECIPITATION IN THE FORM OF RAIN
AND SNOW ACROSS THE WEST...WITH A CONTINUED EMPHASIS OVER THE
SOUTHWEST COUNTIES WHERE THE INVERTED SURFACE TROUGH WILL TRACK AND
WHERE AMPLE VERTICAL MOTION WILL RESIDE. PRECIPITATION TYPE WILL
QUICKLY TURN OVER TO ALL SNOW AS DYNAMIC COOLING PUSHES LOW LEVEL
TEMPERATURES CLOSER TO THE FREEZING MARK. DUE TO THE SLOWER
PROGRESSION OF THE UPPER LEVEL WAVE AND SURFACE TROUGH NOTED
ABOVE...HAVE REMOVED ENTIRELY PRECIPITATION OVER THE CENTRAL AND
EASTERN COUNTIES THIS MORNING. OTHERWISE HAVE INCREASED POPS
SOUTHWEST. AS THE UPPER LEVEL WAVE APPROACHES EASTERN MT THIS
AFTERNOON...THE INVERTED SURFACE TROUGH PUSHES SLOWLY EAST ALONG
WITH PRECIPITATION DEVELOPING OVER THE CENTRAL COUNTIES...AGAIN MORE
SO SOUTH CENTRAL WITH BETTER LOW LEVEL FORCING AND MID LEVEL
DYNAMICS. PRECIPITATION TYPE BY THE AFTERNOON WILL BE ALL SNOW WEST
AND NORTH CENTRAL...WITH A RAIN/SNOW MIX TURNING TO ALL SNOW SOUTH
CENTRAL BY THE LATE AFTERNOON. BY TONIGHT AND INTO TUESDAY MORNING
SNOW WILL HAVE ENCOMPASSED MUCH OF THE FORECAST AREA AS THE STORM
SYSTEM PUSHES THROUGH THE REGION. EXPECT SNOW TO THEN EXIT THE AREA
ENTIRELY BY TUESDAY NIGHT. ALSO...REMOVED THUNDERSTORM MENTION TODAY
AS THE BEST POTENTIAL FOR CONVECTION IS NOW MORE SOUTH OVER CENTRAL
SD.

EXPECT THE HEAVIEST SNOW IN THE WEST CENTRAL AND SOUTHWEST LATER
THIS MORNING AND AFTERNOON...SPREADING INTO THE SOUTH CENTRAL LATER
IN THE AFTERNOON AND EVENING. MAIN SNOW AREA WILL THEN MOVE ENTIRELY
INTO THE SOUTH CENTRAL AND EAST CENTRAL OVERNIGHT. AGAIN UTILIZED A
MODIFIED GFS QPF AND 10 TO 1 RATIO...GIVING A BAND OF 6 TO 8 INCHES
OF SNOW ACROSS THE SOUTHERN HALF OF THE FORECAST AREA...WATFORD CITY
TO BISMARCK TO JAMESTOWN AND SOUTH. LESSER AMOUNTS WILL BE SEEN JUST
TO THE NORTH...ON THE ORDER OF 3 TO 5 INCHES...FROM WILLISTON TO
MINOT AND EAST. THE COUNTIES ALONG THE CANADIAN BORDER WILL SEE THE
LEAST SNOW ACCUMULATIONS...FROM 1 TO 3 INCHES AT BEST. MODEL
SOUNDINGS ARE INDICATING SOME CONVECTIVE POTENTIAL ACROSS THE
SOUTHERN HALF...SO SCATTERED SNOW ACCUMULATIONS GREATER THAN 8
INCHES IS NOT OUT OF THE QUESTION.

GIVEN THE INFORMATION AND REASONING ABOVE...HAVE UPGRADING THE
WINTER STORM WATCH TO A WINTER STORM WARNING...ACROSS THE 6 TO 8
INCH SNOW AREA MENTIONED ABOVE...INCLUDING THE FAR SOUTHERN
COUNTIES. HAVE GONE WITH A SNOW ADVISORY FOR THE REMAINING COUNTIES
IN THE PREVIOUS WATCH. DECIDED AGAINST A HEAVY SNOW WARNING AS I AM
EXPECTING HIGHER WIND SPEEDS OVER THE SOUTHERN HALF OF THE FA.
SHOULD SEE A BIT LIGHTER WINDS OVER THE NORTHERN HALF. FOR TIMING
HAVE STARTED THE WARNING AND ADVISORY WEST AT 18Z...WITH THE CENTRAL
AT 23Z AS PRECIPITATION WILL START LATER. HEADLINES FOR THE WEST
WILL THEN END AT 12Z WITH THE CENTRAL EXPIRING AT 15Z.

TEMPERATURES WILL BE WELL BELOW NORMAL THROUGH THE SHORT TERM
PERIOD. EXPECT HIGHS TODAY TO REMAIN MAINLY IN THE 30S...THEN
MAINLY BELOW FREEZING FOR TUESDAY. ACTUAL SNOW COVER WILL PLAY A
BIG ROLE IN THIS. WILL SEE OVERNIGHT LOWS MAINLY IN THE TEENS.

.LONG TERM...WEDNESDAY THROUGH MONDAY NIGHT...
MAIN FORECAST PROBLEM IN THE LONG TERM WILL BE COOLER TEMPERATURES
AND POSSIBLE PRECIPITATION SETTING UP OVER BAROCLINIC ZONE OVER THE
WEST ON THURSDAY INTO THURSDAY NIGHT. ECMWF AND CANADIAN MODELS IN
PRETTY GOOD AGREEMENT. GFS HAS BEEN A BIT INCONSISTENT WITH THE
TIMING OF THE BAROCLINIC ZONE SETTING UP IN THE WEST. WILL GENERALLY
FOLLOW THE GFS BUT HEDGE TOWARD ECMWF AND CANADIAN SOLUTIONS.

MINIMAL CHANGES TO TEMPERATURES THROUGH THE PERIOD. EVENTUAL SNOW
COVER FROM SHORT TERM STORM MAY PLAY HAVOC ON TEMPERATURES BUT
GENERALLY THEY LOOKED REASONABLE. WE WILL SEE BELOW NORMAL
TEMPERATURES IN THE DAY 3-5 PERIOD AS COLD HIGH PRESSURE RIDGE IS
SLOW TO MOVE EAST AS DOWNSTREAM UPPER LOW DEEPENS AND ACTUALLY
RETROGRADES A BIT.

INTRODUCED SOME SLIGHT CHANCE POPS IN THE SOUTHWEST THURSDAY AND
THURSDAY NIGHT. ECMWF AND CANADIAN IN PRETTY GOOD AGREEMENT HERE.
GFS WHICH HAD PRECIP DEVELOPING IN THE BAROCLINIC ON THURSDAY
NIGHT...NOW BRINGS PRECIP INTO THE WEST ON WEDNESDAY NIGHT. CANADIAN
AND EURO ARE SLOWER THAN THIS AND ALSO INDICATE LIGHTER AMOUNTS.
WILL LEAN TOWARD CANADIAN AN ECMWF AND BRING A SLIGHT CHANCE OF
LIGHT SNOW INTO THE SOUTHWEST THURSDAY...LINGERING IN THE FAR
SOUTHWEST THURSDAY NIGHT. REMAINDER OF THE FORECAST LOOKS PRETTY
DRY. EXCEPTION AGAIN MAY BE THE SOUTHWEST QUARTER OF THE
CWA...NEAREST TO THE MEANDERING BAROCLINIC ZONE. WE SHOULD STILL
SEE A GRADUAL WARMUP LATE IN THE WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO
7 AM CDT /6 AM MDT/ TUESDAY FOR NDZ017>020-031>034-040>045.

SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT TUESDAY FOR
NDZ009>011-021.

SNOW ADVISORY FROM 6 PM THIS EVENING TO 10 AM CDT TUESDAY FOR
NDZ012-013-022-023-025.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM CDT TUESDAY
FOR NDZ035>037-046>048-050-051.

&&

NJH/TWH
Hazardous weather outlook, Apr 1, 3:52 AM MDT, 23 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
452 AM CDT SUN APR 1 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
452 AM CDT SUN APR 1 2007 /352 AM MDT SUN APR 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SPRING STORM SYSTEM WILL BRING A RETURN OF WINTER WEATHER TO THE
NORTHERN PLAINS MONDAY THROUGH TUESDAY MORNING. SIGNIFICANT SNOW
ACCUMULATIONS ARE POSSIBLE ALONG WITH GUSTY NORTHEASTERLY WINDS.
AT THIS TIME THE HEAVIEST SNOWFALL AMOUNTS ARE EXPECTED OVER WEST
CENTRAL NORTH DAKOTA....EAST ALONG INTERSTATE 94 AND SOUTH TO THE
SOUTH DAKOTA BORDER. MAXIMUM SNOWFALL AMOUNTS ARE CURRENTLY
EXPECTED TO RANGE FROM 4 TO AROUND 6 INCHES. THOUGH THE TRACK OF
THIS STORM STILL REMAINS A BIT UNCERTAIN...THE POTENTIAL IS HIGH
FOR HAZARDOUS WINTER WEATHER TO ADVERSELY AFFECT TRAVEL AND
COMMERCE ACROSS WESTERN AND CENTRAL NORTH DAKOTA MONDAY THROUGH
TUESDAY MORNING. STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL
WEATHER SERVICE OVER THE NEXT DAY OR TWO FOR THE LATEST UPDATES ON
THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:40 AM MDTWinter Storm WarningBISAdams, Billings, Bowman, Burleigh, Dickey, Dunn and 14 more24 hr

Nearby

Snow Advisories in North Dakota, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.